Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 33, NWS Lake Charles, LA

May 30, 2017Iberia Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 30, 2017, 8:38 AM CDT for Iberia Parish, St. Mary Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 8:38 AM CDT (13:38 UTC)
Expired
May 30, 2017, 10:45 AM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

340 
WGUS54 KLCH 301338
FFWLCH
LAC045-101-301545-
/O.NEW.KLCH.FF.W.0033.170530T1338Z-170530T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
838 AM CDT TUE MAY 30 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Iberia Parish in south central Louisiana...
  Northwestern St. Mary Parish in south central Louisiana...

* Until 1045 AM CDT

* At 838 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Franklin, Jeanerette, Baldwin, Sorrel, Glencoe, Lake Fausse Pointe,
  Charenton and Weeks Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2996 9137 2995 9147 2991 9142 2970 9158
      2972 9162 2975 9162 2975 9160 2976 9162
      2974 9163 2974 9168 2980 9182 3009 9165
      3007 9161 3003 9160 3003 9151 3004 9149
      2999 9135

$$

Erickson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:27 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 30, 6:27 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
627 AM CDT Tue May 30 2017

.DISCUSSION...
For the 30/12Z TAF Issuance.

&&

.AVIATION...
Unsettled patter to persist through the TAF period as stationary
surface front remains from south central Texas to northeast
Louisiana, with plenty of deep moisture south of it. Upper level
disturbances will periodically ride across the region to help
initiate convection. Looks like convection will move in off the
Gulf through 30/15Z and affect TAF sites at KLCH/KLFT/KARA. Some
MVFR/IFR visibilities in moderate to brief heavy rainfall, and
MVFR type ceilings will occur with the shower activity. Away from
convection, mainly VFR conditions will prevail.

Rua

&&

.PREV DISCUSSION... /issued 414 AM CDT Tue May 30 2017/

DISCUSSION...
Water vapor satellite imagery shows a shortwave trough centered
just southwest of the area this morning. Convection has already
developed over the coastal waters and has been extending inland
over the past several hours. This trend is expected to continue
through the day as the shortwave trough progresses to the
northeast. Ample deep layer moisture is in place over the area
with the 00Z KLCH sounding recording PWAT of 1.77" which falls
between the 75th and 90th percentiles for this time of year. The
SPC mesoanalysis also indicates that PWAT values increase to
around 2" just offshore. The 00Z sounding also measured a warm
cloud layer depth of around 3 km which would suggest that any
convection today should be efficient at producing precipitation.
As a result, WPC has highlighted most of the region with a
Marginal Risk for isolated flooding today. The greatest
likelihood of precipitation and total rainfall today will be over
Acadiana. Rainfall amounts of 3-5+ inches will be possible with
the stronger convection over the region.

The wet weather pattern is expected to continue through the rest
of the week as onshore flow redevelops today. A steady stream of
moisture from the Gulf of Mexico and Caribbean Sea will result in
PWAT values ranging from +1 to +2 sigma over the region through
the weekend. Therefore, high rainfall chances will exist each day
with the greatest rainfall totals from convection being driven by
mesoscale boundaries. A breakdown in the pattern may come early
next week as model guidance brings a shortwave trough across the
region.

MARINE...
An active weather pattern will continue over the coastal waters
through the week with showers and thunderstorms possible each
day. Easterly winds today will become more southerly tonight and
increase heading into the weekend. Increasing winds and seas will
likely result in at least Small Craft Exercise Caution conditions
for coastal waters from 20-60 NM later Friday through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  81  68  84  69 /  60  30  50  30
LCH  82  70  84  72 /  70  30  50  40
LFT  81  71  84  72 /  80  50  60  30
BPT  85  71  85  72 /  40  30  40  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...07
Hazardous weather outlook, May 30, 4:25 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
425 AM CDT Tue May 30 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
310930-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
425 AM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible across the region today
and tonight. The greatest chance for showers and thunderstorms
will be across Acadiana. Some thunderstorms will be capable of locally
heavy rainfall which could result in isolated minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will be possible each day Wednesday
through Monday. Some thunderstorms will be capable of locally
heavy rainfall which could result in isolated minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-310930-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
425 AM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely across eastern portions of
the coastal waters today. Locally higher winds and seas will be
possible with the stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will be possible over the coastal waters
each day Wednesday through Monday.

Increasing onshore winds and seas could result in Small Craft
Exercise Caution or Small Craft Advisory conditions late Friday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 8:02 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
802 AM CDT TUE MAY 30 2017

LAZ052-301345-
Vermilion LA-
802 AM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VERMILION PARISH
UNTIL 845 AM CDT...

At 801 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pecan Island, moving northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pecan Island around 815 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2955 9239 2957 9257 2986 9242 2975 9221
      2973 9220 2971 9218 2970 9214 2972 9215
      2972 9214 2971 9214 2970 9210 2967 9213
      2964 9212 2962 9213 2954 9226 2953 9231
TIME...MOT...LOC 1301Z 214DEG 14KT 2958 9245

Rua

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:42 AM CDTSpecial Marine WarningLCH93 min
May 30, 8:02 AM CDTSpecial Weather StatementLCHVermilion43 min
May 30, 8:27 AM CDTTornado WarningLCHVermilion18 min
May 30, 9:02 AM CDTSpecial Marine WarningLCH88 min
May 30, 9:11 AM CDTSpecial Marine WarningLCH2 hr
May 30, 9:45 AM CDTAreal Flood AdvisoryLCHIberia, St. Mary, Vermilion2 hr
May 30, 10:37 AM CDTFlash Flood WarningLCHIberia, St. Mary3 hr
May 30, 10:40 AM CDTAreal Flood AdvisoryLCHIberia, Lafayette, Saint Martin2 hr
May 30, 10:44 AM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary2 hr
May 30, 11:05 AM CDTSpecial Marine WarningLCH115 min
May 30, 1:15 PM CDTSpecial Marine WarningLCH2 hr
May 30, 1:31 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary3 hr

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.